What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 20, 1:57 PM EST, 17 minutes earlier.
Area forecast discussion, Jul 20, 1:57 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
257 PM EDT Thu Jul 20 2023
.Short Term...(This evening through Friday)
Issued at 256 PM EDT Thu Jul 20 2023
- Severe thunderstorms possible remainder of the afternoon through
the first half of the evening
- Dry and not as warm Friday
Radar loop was showing scattered strong thunderstorms developing
along a pre-frontal boundary from near Lafayette to Danville,
Illinois. These storms were developing ahead of a cold front and
upper trough, underneath a seasonably potent 90-110 knot, jet
aligned from South Dakota into northern Kentucky. The airmass was
rich with low level moisture and instability, accompanied by
seasonably strong 40 knot 0-6km shear. Mixed layer CAPEs have
climbed to over 2500 J/kg over northern sections where some sunshine
is occurring. Further southeast, ACARS sounding at IND was still
showing a decent CAP around 800 millibars. Additional diabatic
heating along with moisture convergence along the pre-frontal
boundary will overcome the cap as well as the storms move ESE 35-40
knots. The cold front itself, currently from near a Chicago to St.
Louis line, will sweep southeast with additional convection possible
along and just ahead of it. The current and expected activity has
necessitated a mesoscale discussion, conference call and looming
watch issuance over roughly the northern half of central Indiana.
Areas further south have been slower to warm with the extensive
cloud cover. Temperatures over this area was only in the lower 80s
with upper 80s further north. Very moist low levels with dew points
in the lower and mid 70s, steep lapse rates, dry air aloft and the
strong instability will allow for significant vertical growth, large
hail and damaging wind threat. BUFKIT IND sounding is showing 0-3km
SRH around 100 m2/s2, so would not rule out a brief tornado or two
late this afternoon and early evening.
The cold front will move quickly southeast across the terminals with
the convection expected to clear south central Indiana toward
Midnight. Much drier air will filter in behind the front along
allowing for clearing and post frontal winds will shift to north and
northwest. This should allow temperatures to fall to the lower to
mid 60s overnight. Meanwhile, high pressure will provide subsidence
and dry and pleasant weather on Friday. The only cloud cover
will be passing cirrus in persistent northwest flow aloft and
perhaps scattered diurnal fair weather cu. Low level thermals
combined with a mix of clouds and sunshine, suggest temperatures
will not make it any higher than the lower 80s during the afternoon.
&&
.Long Term...(Friday night through Thursday)
Issued at 256 PM EDT Thu Jul 20 2023
The synoptic pattern in the long term will remain meridional, with
an upper level trough axis over Indiana by Saturday night into
Sunday. This upper level pattern will become fairly stagnant as a
quasi-blocking pattern develops. This should keep central Indiana in
a relatively negative upper level height anomalies for the rest of
the long term.
The lower levels will be much more progressive, with multiple waves
expected. The first of which is expected on Saturday. Moisture
content looks modest ahead of the wave, with only isolated showers
and thunderstorms expected in the afternoon and evening. This
shortwave will have a larger impact on near surface temperatures,
moving an slightly above seasonal airmass over the region. This
should push temperatures into the 90s by as early as Monday,
continuing the rest of the week. Dew points will increase gradually
through week, but generally will remain in the low to mid 60s. This
should allow for heat indices to stay bellow 100, and nighttime lows
in the 60s.
The combination of high low level temperatures and low heights aloft
will lead to continuous afternoon destabilization with CAPE routinely
exceeding 2000 J/kg. Dynamic support looks limited at this time,
leading to mainly sub-severe weather expected. However, with that
said, mesoscale influences in the near term could alter the dynamic
environment, so stay up to date with current forecasts for the
latest information.
&&
.Aviation...(12Z TAF Issuance)
Issued at 1125 AM EDT Thu Jul 20 2023
Impacts:
- MVFR stratus will improve to VFR near or just after issuance
time
- Thunderstorms will be developing after through 21z and end
by 23z at KLAF and by 02z at KIND and KBMG
Discussion:
A cold front sweep southeast across the terminals early this
evening. The front combined with moderate to strong instability and
seasonably strong shear will result in scattered strong to severe
thunderstorms this afternoon into early evening. Thunderstorm gusts
to 50 knots along with large hail are possible. MVFR and brief IFR
conditions will be possible as well in convection. Storms will be
moving to the east and southeast around 35 mph. The rest of the
night, there will be little cloud cover and northwest winds 7 to 11
knots should keep fog from forming.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short Term...MK
Long Term...Updike
Aviation...MK
Hazardous weather outlook, Jul 20, 2:52 AM EST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
352 AM EDT Thu Jul 20 2023
INZ021-028>031-035>049-051>057-060>065-067>072-210800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
352 AM EDT Thu Jul 20 2023
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
There is a low chance of isolated thunderstorms through the morning
with the primary hazard being lightning.
A greater chance of thunderstorms exists this afternoon into early
evening across central Indiana. Severe storms are possible with
damaging wind gusts and hail up to quarter size. Storms will move
toward the east- southeast at around 40 mph.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Low thunderstorm chances return late Saturday and continue into
early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed this afternoon and evening.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 20, 1:39 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
239 PM EDT Thu Jul 20 2023
INZ028-029-035-201915-
Fountain IN-Warren IN-Tippecanoe IN-
239 PM EDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of northern Fountain,
western Tippecanoe and southwestern Warren Counties through 315 PM
EDT...
At 238 PM EDT, Doppler radar was tracking a strong thunderstorm near
Williamsport, or 15 miles northeast of Danville, moving east at 20
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Williamsport around 250 PM EDT.
Other locations in the path of this storm include Veedersburg.
This includes Interstate 74 between mile markers 15 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4024 8750 4034 8746 4031 8704 4011 8724
TIME...MOT...LOC 1838Z 288DEG 16KT 4026 8738
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
UpdikeSpecial weather statement, Jul 20, 1:42 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
242 PM EDT Thu Jul 20 2023
INZ028-029-201915-
Warren IN-Tippecanoe IN-
242 PM EDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of southern Tippecanoe
and northeastern Warren Counties through 315 PM EDT...
At 242 PM EDT, Doppler radar was tracking a strong thunderstorm near
Otterbein, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
West Lafayette and Lafayette.
This includes Interstate 65 between mile markers 171 and 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4046 8676 4026 8690 4034 8709 4037 8709
4035 8711 4035 8712 4037 8717 4048 8712
4048 8709 4047 8701
TIME...MOT...LOC 1842Z 284DEG 16KT 4041 8707
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
UpdikeSpecial weather statement, Jul 20, 2:12 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
312 PM EDT Thu Jul 20 2023
INZ035-043-044-201945-
Fountain IN-Parke IN-Vermillion IN-
312 PM EDT Thu Jul 20 2023
...Strong thunderstorms will impact portions of southwestern
Fountain, northwestern Parke and Vermillion Counties through 345 PM
EDT...
At 312 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Belgium to near Ridge Farm.
Movement was southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
west central Indiana.
&&
LAT...LON 4011 8753 4008 8719 3971 8739 3978 8753
TIME...MOT...LOC 1912Z 296DEG 23KT 4005 8749 3990 8759
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Updike